Wednesday, February 20, 2013
SOME SSRI'S TIED TO HEART RHYTHM PROBLEMS
Citalopram and two other antidepressants were associated with prolongation of corrected QT interval -- a marker of increased ventricular arrhythmia risk, researchers found.
In addition to citalopram, another selective serotonin reuptake inhibitor (SSRI), escitalopram, and the tricyclic antidepressant amitriptyline were related in a dose-response fashion to corrected QT interval (P<0.05 for all), according to Roy Perlis, MD, of Massachusetts General Hospital in Boston, and colleagues.
Other antidepressants, including some SSRIs, were not significantly associated with prolonged corrected QT intervals; one agent, bupropion, was associated with shorter corrected QT intervals (P<0.05), the researchers reported online in BMJ.
"The question of whether patients for whom antidepressants will be prescribed should routinely have electrocardiograms before and/or after treatment starts cannot be addressed directly by this study," the authors wrote. "However, in terms of treatment selection, our results do suggest some variation within treatment class in terms of risk."
Citalopram in particular was the subject of a 2011 warning from the FDA about the association between higher doses of the drug and QT prolongation and torsades de pointes. The agency set the maximum daily dose at 40 mg and listed congenital long QT syndrome as a contraindication.
The FDA clarified the warning last year, removing that contraindication but stating that the drug was not recommended in that patient population. The agency also set a maximum daily dose of 20 mg for certain groups of patients, including those older than 60 and those taking an inhibitor of cytochrome P4502C19.
Perlis and colleagues explored the relationship between antidepressant use and QT interval in a general clinical population using electronic health records from the Partners HealthCare system, which includes Massachusetts General Hospital, Brigham and Women's Hospital, and outpatient clinics.
The study included 38,397 adults (mean age 58.3) who had an electrocardiogram recorded 14 to 90 days after a prescription for an antidepressant or methadone -- which is known to prolong the QT interval -- from February 1990 to August 2011.
Overall, 20.4% of the patients had an abnormal or high corrected QT interval -- defined as 451 milliseconds or greater in men and 471 ms or greater in women. That rate was consistent across the various treatments examined in the study.
Increasing doses of citalopram, escitalopram, and amitriptyline were associated with prolongation of corrected QT interval -- and increasing doses of bupropion were associated with shortening of correct QT interval -- after adjustment for various clinical and demographic variables identified as potential confounders.
The authors noted, however, that the effect sizes were small.
Similar associations were not observed for other antidepressants, including fluoxetine, paroxetine, sertraline, duloxetine (Cymbalta), mirtazapine, nortriptyline, and venlafaxine.
In a subset of 467 patients who had multiple electrocardiograms performed following dose changes, an increase in the dose of citalopram from 10 to 20 mg daily was associated with an average increase in the corrected QT interval of 7.8 ms (P<0.05). An increase in the dose from 20 to 40 mg was associated with a 10.3-ms bump in the corrected QT interval (P<0.01).
When the dose of bupropion increased from 100 to 200 mg, the average decrease in corrected QT interval was 19.2 ms (P<0.05).
"Our results suggest that, given its capacity to shorten QT interval, bupropion treatment might be a reasonable next step for patients partially responsive to citalopram who would otherwise require a dose increase," the authors noted.
They acknowledged that the study was limited by the lack of randomization of treatment and dose, which rendered the results subject to confounding. In addition, the use of electrocardiograms in patients taking antidepressants is not routine.